Getting High on Benadryl: How Much Is Safe?
Benadryl is a brand name over-the-counter antihistamine medication. Diphenhydramine is the generic name for the main ingredient in this drug, and the substance can be found in other OTC medications, too. Antihistamines like Benadryl combat the actions of histamine, a substance produced by the body in response to the presence of allergens like pollen, animal hair, or dust. Histamine produces side effects like sneezing, itchy eyes, scratchy feelings in the nose or throat, runny nose, and difficulty breathing. Some people may also take Benadryl to reduce similar symptoms when they have a cold.
Although Benadryl is sold without a prescription, the drug can be powerful and has some sedative effects. Many people abuse Benadryl. Sometimes, this occurs because they do not properly read the directions and take the drug for too long, mix it with alcohol or other intoxicants, or take too much of it at once; sometimes, people abuse the drug on purpose to get high. Any form of misuse or abuse can be dangerous and cause severe side effects or an overdose.
Just like with a prescription drug, it is important to follow the instructions on the package and only take Benadryl in recommended doses for a short period of time.
Even when taken as directed, Benadryl can cause some intense side effects, so it is important to know how much is safe in one dose and in one day, and what the signs of abuse or overdose may be.
What Is Benadryl? How Is It Taken Safely?
Diphenhydramine was originally created in 1943 and purchased by Pfizer in 1946. Benadryl was the first antihistamine to receive approval from the Food and Drug Administration (FDA). Although the brand name was acquired by Johnson & Johnson in 2007, the medication remains the most popular treatment on the market for allergies and mild cold symptoms.
Since the medication has been available for several decades, safe dosage and elimination time are well understood. Benadryl comes in tablets, liquid gels, and ultratabs combining diphenhydramine and phenylephrine to treat congestion. The standard dose of diphenhydramine in brand name Benadryl is 25 mg per dose for adults and 12.5 mg per dose in children’s formulas. For the average healthy adult, elimination half-life ranges from 2.4 to 9.3 hours, so in close to nine hours after stopping use of Benadryl, half the drug will be eliminated from the body. Within two days, the drug will be completely gone from the body.
Several factors impact how quickly Benadryl is metabolized, including:
- Age: Adults over 65 years old and children younger than 12 years old metabolize diphenhydramine more slowly, so lower doses less often are safer. Consult a doctor before beginning to take Benadryl to prevent overdose.
- Liver problems: Since the active ingredient in Benadryl is processed through the liver, anyone with lower hepatic function for any reason will have a difficult time safely consuming this drug.
- Kidney problems: The kidneys help to process toxins out of the body through the bladder. People who have trouble with renal function for any reason may have a tougher time metabolizing Benadryl. Urinary pH can also impact how the body processes diphenhydramine.
- Hydration: People who do not drink sufficient water may struggle to eliminate diphenhydramine from their system.
- Low vs. high dose: Even healthy adults who take more than the recommended dose of Benadryl in a day will experience consequences, including taking longer to metabolize the drug out of their bodies. Taking the recommended dose of Benadryl for longer than recommended may also lead to tolerance of the substance as the drug builds up in the body, and that might increase the medication’s elimination time
- Other medications: Taking prescription or other OTC drugs along with Benadryl may change how the body metabolizes all the substances together.
- Body weight/mass: Different body types process different amounts of medication at different rates. This is true for prescription drugs, recreational substances like alcohol, and OTC drugs like Benadryl.
Although Benadryl is sold over the counter without a prescription, the active ingredient is potent and has an impact on the body. In addition to eliminating symptoms of allergies or a cold, it also interacts with other organ systems.
Even when taken as directed, Benadryl can cause side effects, including:
- Drowsiness or sleepiness
- Dry mouth
- Dryness in the nose or throat
- Nausea or stomach upset
- Jitteriness or restlessness
- Tightness in the chest
- Physical weakness
- Loss of appetite
When the recommended amount is consumed, effects peak after about two hours; within four hours, levels of the medication wear off. There are still metabolites from diphenhydramine’s breakdown in the body, so taking another dose of Benadryl before the full effects wear off may be dangerous.
Additionally, some people take more than the recommended amount because they want to get high. Benadryl produces mild sedative effects, and in larger amounts, that can feel like intoxication.
However, taking more than 25 mg can be extremely dangerous and is more likely to cause harm than produce any euphoria.
Too much Benadryl, whether taken accidentally or for recreational reasons, will lead to an overdose on the drug. People who display signs of a Benadryl overdose need emergency medical attention, so call 911 to get them the help they need.
Symptoms of a Benadryl overdose include:
- Enlarged pupils
- Very dry eyes
- Blurry vision
- Ringing in the ears like tinnitus
- Low blood pressure
- Rapid heart rate
- Agitation, rapid mood swings, or restlessness
- Intense, sudden depression
- Extreme drowsiness
- Passing out or falling asleep
- Nervousness or paranoia
- Physical tremors
- Unsteady gait, loss of balance, or inability to walk
- Dry, red skin
- Nausea or vomiting
- Inability to urinate
Not only can too much Benadryl lead to an overdose, but taking the drug with other potent substances can increase the risk of overdosing on the antihistamine. For example, taking other antihistamines that have diphenhydramine as the active ingredient can lead to an overdose. Substances like alcohol or benzodiazepines (e.g., Valium, Xanax, Klonopin, etc.) may increase Benadryl’s sedative effects, and that can cause an overdose. Muscle relaxants, sedative-hypnotic sleep medications like Ambien, tranquilizers, opioids, and other prescription drugs that are central nervous system (CNS) depressants can also amplify Benadryl’s potency, leading to an overdose. In addition, some types of antidepressants called monoamine oxidase inhibitors (MAOIs) do not mix with antihistamines like Benadryl.
Getting High on Benadryl Is Extremely Dangerous
Because Benadryl is readily available in drug stores, adolescents and adults may abuse this drug to get high. However, Benadryl is not effective as an intoxicant. Taking more than the recommended dose is more likely to lead to an overdose and uncomfortable side effects rather than euphoria. Anecdotal evidence states that doses lower than 300 mg – 12 times the recommended dose – cause a sense of being out of one’s body, sedation, and emotional restlessness. More than 500 mg, which is more than 40 times the recommended dose, leads to a state of delirium, triggers hallucinations, and causes other overdose symptoms. Other anecdotal evidence about diphenhydramine highs indicates that the effects are more often uncomfortable and unsettling instead of enjoyable.
Abusing Benadryl can cause long-term harm, including:
- Physical dependence on the substance to feel normal
- Heart palpitations and other damage from consistently low blood pressure
- Trouble thinking clearly due to brain changes
- Vision changes, physical tremors, and ongoing dizziness
- Skin rash
People who abuse Benadryl may do so as a first indicator of a longer-term problem with addiction or substance abuse. Because Benadryl is easy to acquire, it may be the first drug abused by an adolescent, or it could be a drug abused after struggling with other substances. Regardless, it is important to get help ending substance abuse.